Harsha Anuruddhika Dissanayake, Eranga S Wijewickrama and Prasad Katulanda
Background: Lactic acidosis is a rare but serious adverse effect of metformin, particularly when used in high doses in patient with other risk factors. We report a case of metformin associated lactic acidosis that improved with hemodialysis.
Case presentation: Seventy-year-old male with diabetes and stage IV chronic kidney disease presented with vomiting and was found to have lactic acidosis with lactate of 8 mmol/L while being on metformin 1 g thrice daily. He was successfully managed with haemodialysis and supportive care.
Conclusion: This case illustrates the importance of judicious drug prescription in patients with multiple comorbidities; need to consider metformin induced lactic acidosis in appropriate settings and importance of active management with haemodialysis. Recommendations on prevention and options for treatment are also be discussed.